Kansas, 2024Winter Storm and Winter Weather in Kansas, March 24 to 26, 2024
March 24 to 26, 2024 · NWS GLD · 9 events in 9 counties and zones
In the afternoon of the 24th, a strong low pressure system moved across the region, causing thunderstorms in the afternoon hours. As night fell, temperatures dropped and snow began falling as winds increased.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the afternoon of the 24th, a strong low pressure system moved across the region, causing thunderstorms in the afternoon hours. As night fell, temperatures dropped and snow began falling as winds increased. Multiple gusts of 55-59 mph were recorded in across northwestern Kansas. These winds and heavy snow caused brief blizzard conditions across northwestern Kansas. Up to 8 inches of snow was reported from this event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 24, 5:30 PM CST, 30 minutes earlier. Its key messages:
- Brief/isolated severe thunderstorm capable of producing large hail possible between 3-7 pm MDT / 4-8 pm CDT this afternoon, mainly east of Highway 25.
- Significant winter storm will affect the region tonight into Monday. Blizzard conditions expected over much of northeast Colorado, northwest Kansas and southwest Nebraska, where travel will become difficult or impossible. About as high impact as it gets.
Area forecast discussion, Mar 24, 5:30 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
530 PM MDT Sun Mar 24 2024
.KEY MESSAGES...
- Brief/isolated severe thunderstorm capable of producing large
hail possible between 3-7 pm MDT / 4-8 pm CDT this afternoon,
mainly east of Highway 25.
- Significant winter storm will affect the region tonight into
Monday. Blizzard conditions expected over much of northeast
Colorado, northwest Kansas and southwest Nebraska, where
travel will become difficult or impossible. About as high
impact as it gets.
&&
.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 255 PM MDT Sun Mar 24 2024
A deepening lee cyclone in Colorado (~984 mb invof Lamar, CO at
2045 UTC) will track E into south-central KS (this evening) and
ENE-NE into far northeast Kansas/far southeast Nebraska by mid-
day (18Z) Monday. Strong low-level northerly flow on the
western periphery of the mid-latitude cyclone will 'tap' a
Canadian airmass (over Alberta/Saskatchewan/Manitoba)..
advecting it southward through the Dakotas into the Central
Plains late this evening and overnight.
Hazard (Severe Storms): Latest radar, observational, and
mesoanalysis trends suggest a brief window of opportunity for a
marginally severe storm east of Highway 25 this afternoon
(21-02Z).
Hazard (Strong N Winds): Strong northerly winds will develop
this evening as the aforementioned lee cyclone progresses east
toward central KS.. and an Arctic airmass /cold front/ surges
southeastward into the area. Expect sustained N winds ranging
from 30-45 mph and gusts in the 55-65 mph range. Latest remote
sensing and observational data indicate little if any potential
for dust/fire related hazards.
Hazard (Snow/Blowing Snow): Heavy precipitation will develop on
the W and NW periphery of the mid-latitude cyclone this
evening-overnight, persisting into Monday. Current and recent
guidance has trended upward with regard to precipitation
amounts.. lending increased confidence that a significant
blizzard will impact the region.. creating difficult or
impossible travel conditions along and north of the I-70
corridor tonight and Monday.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Issued at 1251 PM MDT Sun Mar 24 2024
West-northwest flow aloft is present at the start of the long term
period with the upper low center now situated over IA/MO within a
broad trough across much of the CONUS. At the surface, high pressure
noses in and we'll continue with well below normal temperatures
Tuesday, before gradually warming up mid-week. Weak embedded waves
may cause a rogue shower or two to develop Tuesday evening-Wednesday
(<15% chance), but if they do, they'd be minimally (if at all)
impactful. At least some cloud cover will return in this timeframe
before the upstream upper level ridge works its way eastward during
the latter half of the work week. This will promote a warming/drying
trend, once again increasing fire weather concerns, particularly for
Thursday-Friday. Towards the end of the period, model guidance
depicts an upper level low digging south along the west coast, which
will likely become the next system to watch, bringing about a return
of active weather next weekend into the following week. Temperatures
during the long term period continue below normal through Wednesday
before warming to above normal Thursday on.
&&
.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 525 PM MDT Sun Mar 24 2024
KGLD...sub VFR conditions are expected through the taf period
with northerly winds gusting up to 45kts or so, mainly overnight
through the day Monday. Presently, rain and a few thunderstorms
are possible around 03z, changing over to snow around 04z,
continuing through 22z. Snow and blowing snow with significant
visibility reductions are anticipated from 04z-20z.
KMCK...sub VFR conditions are expected through the taf period
with northerly winds gusting up to 40kts or so, mainly late this
evening through the day Monday. Presently, rain and a few
thunderstorms are possible from taf issuance through 05z,
briefing mixing with or changing over to freezing rain through
07z. After 08z, snow, heavy at times with significant visibility
reductions are anticipated through 22z.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Blizzard Warning from midnight MDT /1 AM CDT/ tonight to
midnight MDT /1 AM CDT/ Monday night for KSZ001>003-013-
014.
High Wind Warning from 9 PM MDT /10 PM CDT/ this evening to
noon MDT /1 PM CDT/ Monday for KSZ027-041-042.
Winter Weather Advisory from 6 AM MDT /7 AM CDT/ Monday to
midnight MDT /1 AM CDT/ Monday night for KSZ004-015-016-
027>029-041-042.
CO...Blizzard Warning from midnight tonight to midnight MDT Monday
night for COZ090-091.
High Wind Warning from 9 PM this evening to noon MDT Monday
for COZ092.
Winter Weather Advisory from 6 AM Monday to midnight MDT
Monday night for COZ092.
NE...Blizzard Warning from midnight MDT /1 AM CDT/ tonight to
midnight MDT /1 AM CDT/ Monday night for NEZ079>081.
&&
SHORT TERM...BV
LONG TERM...CC
AVIATION...99Hazardous weather outlook, Mar 24, 5:45 PM CST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
545 PM MDT Sun Mar 24 2024
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
545 PM MDT Sun Mar 24 2024 /645 PM CDT Sun Mar 24 2024/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
Scattered strong to potentially severe thunderstorms will remain
possible for locations mainly east of highway 25 through this
evening. The primary hazards include hail up to half dollar in size
and damaging winds up to 60 MPH.
A period of freezing rain is possible tonight for locations generally
east of Highway 25 as precipitation type transitions from rain to
snow. Ice accumulations up to one tenth of an inch are possible.
A Blizzard Warning, High Wind Warning and Winter Weather Advisory
are in effect for varying portions of the area beginning late this
evening and overnight.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...
A Blizzard Warning, High Wind Warning and Winter Weather Advisory
are in effect for varying portions of the area on Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed. We would appreciate any
reports of severe weather, freezing rain and measured snowfall
amounts via telephone and social media.
In the hours before
Local storm report, Mar 24, 4:39 PM CST, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
439 PM MDT Sun Mar 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM Hail 1 SSW Campus 39.11N 100.75W
03/24/2024 E1.00 inch Gove KS Law Enforcement
based on webcams the hail is starting to
accumulate on I-70.
&&
JTLLocal storm report, Mar 24, 5:12 PM CST, 48 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
512 PM MDT Sun Mar 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM Tstm Wnd Gst 1 NNW Norton 39.85N 99.90W
03/24/2024 M63 MPH Norton KS AWOS
AWOS station KNRN Norton.
&&Local storm report, Mar 24, 5:29 PM CST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
529 PM MDT Sun Mar 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM Tstm Wnd Gst 6 SW Grainfield 39.05N 100.54W
03/24/2024 M56 MPH Gove KS Mesonet
Location approximate. WeatherLink Gillespie
Farm.
&&Local storm report, Mar 24, 5:35 PM CST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
535 PM MDT Sun Mar 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM Tstm Wnd Gst 7 SSE Hoxie 39.26N 100.40W
03/24/2024 M50 MPH Sheridan KS Mesonet
WeatherUnderground KKSHOXIE21.
&&Local storm report, Mar 24, 5:37 PM CST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
537 PM MDT Sun Mar 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM Hail Campus 39.13N 100.74W
03/24/2024 E1.00 inch Gove KS Public
The hail was a inch deep. Average size was
dime with largest being quarter size.
&&
JTLLocal storm report, Mar 24, 5:39 PM CST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
539 PM MDT Sun Mar 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM Hail Hoxie 39.36N 100.44W
03/24/2024 E0.70 inch Sheridan KS Public
&&
JTLWinter Storm, Norton
- When
- March 24, 6:00 PM CST to March 26, 12:00 AM CST
- Where
- Norton forecast zone
- Reported by
- Public
- Coordinates
- 39.784, -99.903 (the zone’s center; the record gives no point)
Blizzard conditions were recorded for less than 2 hours at the Norton AWOS. Winds gusted over 40 MPH for multiple hours during the ongoing snowfall. 8 inches of snow was measured by the public.|Key impacts: Blowing snow, brief blizzard conditions, and heavy snow.
Winter Storm, Sherman
- When
- March 24, 8:00 PM MST to March 25, 8:00 PM MST
- Where
- Sherman forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
Blizzard conditions were recorded for about 2 hours at the Goodland ASOS site. Winds gusted 45 to 59 MPH for multiple hours during the ongoing snowfall. Up to 6.4 inches of snow was measured by the NWS during an official observation.|Key impacts: Blowing snow, brief blizzard conditions, and heavy snow.
Winter Weather, Cheyenne
- When
- March 24, 10:00 PM CST to March 25, 7:00 PM CST
- Where
- Cheyenne forecast zone
- Reported by
- Public
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
The public reported total snow accumulation of 2 inches of snow in southern Cheyenne county. There were multiple gusts of 35-40 mph recorded from the St. Francis AWOS. The AWOS also reported visibilities less than 2 miles multiple times throughout the event. Key impacts: slick roads and reduced visibility due to snow and blowing snow creating hazardous travel conditions.
Winter Storm, Sheridan
- When
- March 24, 10:30 PM CST to March 25, 9:00 PM CST
- Where
- Sheridan forecast zone
- Reported by
- Public
- Coordinates
- 39.350, -100.442 (the zone’s center; the record gives no point)
Blizzard conditions were recorded for less than 2 hours at the Norton and Colby AWOS sites. Winds gusted 40 to 50 MPH for multiple hours during the ongoing snowfall. Up to 7 inches of snow was measured by the public.|Key impacts: Blowing snow, brief blizzard conditions, and heavy snow.
Winter Storm, Thomas
- When
- March 24, 10:30 PM CST to March 25, 8:45 PM CST
- Where
- Thomas forecast zone
- Reported by
- Public
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
Blizzard conditions were recorded for less than 1 hour at the Colby AWOS site. Winds gusted 40 to 50 MPH for multiple hours during the ongoing snowfall. Up to 6 inches of snow was measured by the public.|Key impacts: Blowing snow, brief blizzard conditions, and heavy snow.
Winter Weather, Rawlins
- When
- March 24, 11:00 PM CST to March 25, 8:00 PM CST
- Where
- Rawlins forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.785, -101.076 (the zone’s center; the record gives no point)
A trained spotter reported total snow accumulation of 5.5 inches near Atwood, however most snow amounts were less than five inches. Liquid equivalent 0.54 inches. Snow began during the late evening on Sunday March 24. Majority of accumulation occurred on the morning of Monday March 25. Snow ended on the evening of March 25. Key impacts: slick roads and reduced visibility due to snow and blowing snow creating hazardous travel conditions.
Winter Weather, Decatur
- When
- March 24, 11:30 PM CST to March 25, 11:00 PM CST
- Where
- Decatur forecast zone
- Reported by
- Public
- Coordinates
- 39.785, -100.460 (the zone’s center; the record gives no point)
The public reported total snow accumulation of 4.5 inches. The local EM also reported brief blizzard conditions along Highway 83. Key impacts: slick roads and reduced visibility due to snow and blowing snow creating hazardous travel conditions.
Winter Weather, Logan
- When
- March 25, 12:00 AM CST to 9:00 PM CST
- Where
- Logan forecast zone
- Reported by
- Public
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
The public reported total snow accumulation of 3 to 4 inches in Winona. There was also a gust of 51 mph recorded via mesonet at Winona the morning of the 25th. 2.5 inches of snow was reported in the northeastern part of the county. Key impacts: slick roads and reduced visibility due to snow and blowing snow creating hazardous travel conditions.
Winter Weather, Gove
- When
- March 25, 1:00 AM CST to 11:00 PM CST
- Where
- Gove forecast zone
- Reported by
- Public
- Coordinates
- 38.916, -100.483 (the zone’s center; the record gives no point)
The public reported total snow accumulations of 1.5 to 2.5 inches of snow across the county, mainly in the northwestern portion. The Oakley AWOS continually gusted between 40-50 mph throughout the 25th. The blowing snow cause multiple occasions of brief blizzard conditions. However, there was no point where visibility was at 0.25 mile or less for three consecutive hours. Key impacts: slick roads and reduced visibility due to snow and blowing snow creating hazardous and dangerous travel conditions.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, March 24, 2024$159,000 · EF1 · 11 events
- Blizzard and Hail in Nebraska, March 24 to 26, 2024$25,000 · 1.25 in hail · 28 events
- Winter Storm and Winter Weather in Minnesota, March 24 to 26, 202442 events
- Tornado and Hail in Kansas, March 24, 2024EF1 · 5 events
- Tornado and Heavy Snow in Colorado, March 24 to 26, 202454 kt wind · 25 events
- Dust Storm and Heavy Snow in New Mexico, March 24 to 26, 202465 kt wind · 22 events
- Winter Storm and Winter Weather in South Dakota, March 24 to 26, 202421 events
- High Wind in Texas, March 24, 202467 kt wind · 20 events
- Heavy Snow in Minnesota, March 24 to 27, 202417 events
- Heavy Snow in North Dakota, March 24, 202416 events
- Heavy Snow in Minnesota, March 24 to 27, 202415 events
- Winter Storm in Wisconsin, March 24 to 25, 202413 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1161138, 1161146, 1163646, 1161142, 1161145, 1163641, 1163655, 1163642, 1163647.